0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
5-Methoxy-N,N-Diisopropyltryptamine-Induced Flashbacks
AKIFUMI IKEDA, M.D.; KANAKO SEKIGUCHI, M.D.; KENICHI FUJITA, M.D., Ph.D.; HIROSHI YAMADERA, M.D., Ph.D.; YOSHIHIKO KOGA, M.D., Ph.D.
Am J Psychiatry 2005;162:815-815. doi:10.1176/appi.ajp.162.4.815

To the Editor: The drug 5-methoxy-N,N-diisopropyltryptamine (5-MeO-DIPT) has hallucinogenic and mild euphoric properties, similar to those of other tryptamine compounds (1). Hallucinogen-persisting perception disorder is characterized by the transient recurrence of perceptual symptoms experienced while intoxicated with the hallucinogen, often called "flashbacks." LSD-induced flashbacks are well known. It is also reported that hallucinogen-persisting perception disorder is induced by cannabis and methamphetamine. However, to our knowledge, there are no published reports of 5-MeO-DIPT-induced hallucinogen-persisting perception disorder.

Mr. A, a 35-year-old Japanese man without a previous psychiatric history, was seen with perceptual disturbances. One month before his evaluation, he had stopped using 5-MeO-DIPT because of a so-called bad trip—anxiety, palpitations, auditory oversensitiveness, and visual distortion—after six or seven times using between 15 mg and 30 mg of 5-MeO-DIPT over 5 months. He was bisexual and had used the drug to enhance intercourse with a male partner. A few days before his evaluation, after the announcement of his father’s diagnosis of a brain tumor, his 5-MeO-DIPT-induced phenomena of a "bad trip" returned, although he had not taken 5-MeO-DIPT.

There was no evidence of CNS infection or organic brain disease. Amphetamine was not detected in Mr. A’s urine. He was not clinically depressed. Schizophrenia-like symptoms, such as delusions or auditory hallucinations, were not present. He was given oral risperidone, 1 mg/day. Within 3 days, his perceptual disturbances remarkably decreased, and 7 days later, they had almost completely disappeared. Given his clinical features and history of drug ingestion, we made a diagnosis of hallucinogen-persisting perception disorder induced by 5-MeO-DIPT. Mr. A was discharged 1 month later. Although this medication was maintained for 4 months and then terminated, he has had no relapse.

The disturbances of serotonergic function may be a factor in hallucinogen-persisting perception disorder, although the pathophysiology remains unclear. Regarding the treatment of LSD-induced flashbacks, the choice of medication is still controversial. The use of various agents, including neuroleptics, serotonin reuptake inhibitors (SSRIs), anticonvulsants, and benzodiazepines, has met with limited success (2). Some researchers report that risperidone, which is a serotonin-dopamine antagonist, exacerbates symptoms of hallucinogen-persisting perception disorder (3). Others note that SSRIs exacerbate flashbacks (4). In this case, his perceptual disturbance symptoms responded to risperidone treatment.

For public safety, 5-MeO-DIPT is a controlled substance in several countries. However, it is available in many areas, and the patient obtained it through the Internet quite easily. We are concerned that the abuse of 5-MeO-DIPT may be more widespread than previously thought. We believe that studies are needed to verify the relationship between 5-MeO-DIPT and hallucinogen-persisting perception disorder and to call public attention to the toxicity of 5-MeO-DIPT.

Meatherall R, Sharma P: Foxy, a designer tryptamine hallucinogen. J Anal Toxicol  2003; 27:313–317
[PubMed]
 
Strassman RJ: Adverse reactions to psychedelic drugs. J Nerv Ment Dis  1984; 172:577–595
[PubMed]
[CrossRef]
 
Morehead DB: Exacerbation of hallucinogen-persisting perception disorder with risperidone. J Clin Psychopharmacol  1997; 17:327–328
[PubMed]
[CrossRef]
 
Markel H, Lee A, Holmes RD, Domino EF: LSD flashback syndrome exacerbated by selective serotonin reuptake inhibitor antidepressants in adolescents. J Pediatr  1994; 125:817–819
[PubMed]
[CrossRef]
 
+

References

Meatherall R, Sharma P: Foxy, a designer tryptamine hallucinogen. J Anal Toxicol  2003; 27:313–317
[PubMed]
 
Strassman RJ: Adverse reactions to psychedelic drugs. J Nerv Ment Dis  1984; 172:577–595
[PubMed]
[CrossRef]
 
Morehead DB: Exacerbation of hallucinogen-persisting perception disorder with risperidone. J Clin Psychopharmacol  1997; 17:327–328
[PubMed]
[CrossRef]
 
Markel H, Lee A, Holmes RD, Domino EF: LSD flashback syndrome exacerbated by selective serotonin reuptake inhibitor antidepressants in adolescents. J Pediatr  1994; 125:817–819
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 15.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 15.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 15.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 15.  >
Topic Collections
Psychiatric News
PubMed Articles